Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 303, NWS North Platte, NE

August 23, 2004Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2004, 5:24 PM CDT for Blaine County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 5:24 PM CDT (22:24 UTC)
Expired
Aug 23, 2004, 6:30 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Blaine County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232224
SVRLBF
NEC009-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF BREWSTER

* UNTIL 630 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DUNNING...OR ABOUT 18 MILES WEST OF
  BREWSTER...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNNING BY 535 PM CDT
  BREWSTER BY 630 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 10025 4175 10025 4175 9969 4207 9970

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:11 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 23, 4:11 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT MON AUG 23 2004

...FORECAST CONCERNS FOCUS AROUND TEMPERATURES AND STORMS TONIGHT
THROUGH TUESDAY NIGHT...

.DISCUSSION...
CONVECTION HAS FIRED AT 2015Z ALONG DRYLINE IN UNCAPPED ENVIRONMENT
IN A LINE FROM NEAR MERRIMAN TO BIG SPRINGS. THIS WILL BE FUCUS TIL
AROUND SUNSET WILL ANOTHER ANTICIPATED AREA OF CONVECTION EXITING
THE PNHDL INTO CENTRAL SANDHILLS TONIGHT.

SURFACE LOW PRESSURE WILL DEEPEN IN NR KS TUESDAY WITH AFNT
CONVECTION MOST LIKELY NORTHEAST OF A BBW TO VTN LINE. THIS AREA
WILL BE WITHIN AREA OF BEST INSATBILTY AND SHEAR ALONG WITH WEAK
DISTURBANCE MOVING THROUGH. DUE TO SWRLY FLOW ALOFT WAA WILL SUPPORT
ISOLTED ISOLATED STORM IN THE WEST AND A PSBL MCS DEVELOPMENT
TUESDAY NIGHT WITH SFC LOW ANCHORED IN WRN KS.

SOME DIFFERENCES REMAIN WITH TIMING OF UPPER TROUGH AND ASSOC PRECIP
CHCS THU NIGHT INTO FRIDAY. THE GFS HAS BEEN THE FASTEST WHILE THE
DGEX AND CMC HOLD BACK THE SFC FRONT AND UPPER TROUGH WITH TIMING
FAVORING FRI/FRI EVENING OVER THE CWFA. FAVOR THE SLOWER DGEX AND
CMC SOLUTIONS MEDIUM RAGE MODEL ARE IN BETTER AGREEEMENT AFTER UPPER
TROUGH PASSAGE FRI/SAT INDICATING AN ESTABLISHMENT OF ZONAL FLOW AN
PASSAGE OF A WAVE DISTURBANCE SUNDAY NIGHT. TEMPS TO RUN ABOUT 5-7
DEGREES BELOW NORMAL FRI-SAT THEN WARMER SUN AVERAGINGF ABOUT 2
DEGREES BELOW NORMAL. SLIGHTLY COOLER MONDAY IMEDIATELY BEHIND
FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON AUG 23 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-241032-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY THREAT.  THE AREA
OF CONCERN IS ALONG AND EAST OF A LINE FROM IMPERIAL TO OGALLALA AND
RUSHVILLE EAST.

ACTIVITY WILL DEVELOP IN THE WEST AND MOVE EAST AND NORTHEAST THIS
AFTERNOON AND EVENING WITH A FEW STORMS BECOMING SEVERE. ACTIVITY
COULD FORM A TIGHT CLUSTER OF THUNDERSTORMS CAPABLE OF HEAVY
RAINFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE SLOW MOVING FRONT WORKS ITS WAY THROUGH CENTRAL
NEBRASKA...AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE POSSIBLE EACH
DAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND
NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN
NORTH CENTRAL...CENTRAL AND SOUTHWEST NEBRASKA. ACTIVATION MAY ALSO
BE NEEDED TUESDAY IN NORTH CENTRAL AND CENTRAL NEBRASKA.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:14 AM CDTSevere Thunderstorm WarningLBFCherry61 min
Aug 23, 5:03 PM CDTSevere Thunderstorm WarningLBFKeith42 min
Aug 23, 6:29 PM CDTSevere Thunderstorm WarningLBFBlaine61 min
Aug 23, 6:51 PM CDTTornado WarningLBFBlaine39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.